MAUDE Adverse Event Report: WESTMED LLC ADULT SOFT TIP CANNULA WITH 7' 85 SHORE GREEN TUBING

WESTMED LLC ADULT SOFT TIP CANNULA WITH 7' 85 SHORE GREEN TUBING
Model Number 0556
Medical Device Problem Code Contamination (1120)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Reportable per medwatch report of burnt smell with cannula present and o2 flow.The patient was deceased 50 minutes prior to the event.
 
Event or Problem Description
Describe the event or problem: 50 minutes after pt.Expired, noted a a burnt smell in the hallway in aicu across the second station, the staff checked at the nearby rooms where the burnt smell was sensed.In aicu, in the head of the deceased patient, found a nasal cannula on the top frontal area and the prongs of the nasal cannula has a strand of burnt hair sucked into it, where the burnt smell was coming from.The o2 supply from the delivery meter where the cannula was attached was immediately turned off.No burnt wound was noted on the head upon inspection however noted 2 burnt markings/holes on the pillow case and plastic cover of the pillow.Pictures taken, nasal cannula and pillows with pillow case saved and contained in a plastic bag.Provider notified and assessed the event at bedside.1.O2 supply to the nasal cannula was turned off and the the nc device was contained in a specimen plastic bag and labelled.2.Assessed head and back of the body, no burnt wound noted.3.Provider notified who came and assessed the event.4.The pillowcase and pillow were contained in a plastic bag.5.The event was documented.What was the original intended procedure? : no procedure.Patient had expired prior to the event occurring.
 
Additional Manufacturer Narrative
Reportable per medwatch report of burnt smell with cannula present and o2 flow.The patient was deceased 50 minutes prior to the event.Photos were sent to medwatch but not airlife.No photos or returned product.Complaint not confirmed.For both dates of product being made on lot 429387 (6/12 & 8/01) there were no nc's, the sampling plans passed and there is no inventory of product of lot 429387 left.In document (b)(4), the causation of the odor was the burning of hair.Line r70 states "burns or inhalation of combustion fumes", which applies since the patient was unable to inhale, but would be if they were alive.This causation is stated "use of oxygen near an ignition source (surgical fire)".The ifu has specific instructions to indicate oxygen as a flammable material, oxygen being provided to the cannula at the facility.S=9, o=1, rpn=9, rc=1.Complaint not confirmed.However, likely root cause is an outside source of ignition.If the product were contaminated or defective in anyway it would still require ignition to cause burning.The dangers of this event are extreme, which is why this product is manufactured with flame resistant materials and the ifu has a warning based on oxygen/combustion.
 
Event or Problem Description
Describe the event or problem: 50 minutes after pt.Expired, noted a a burnt smell in the hallway in aicu across the second station, the staff checked at the nearby rooms where the burnt smell was sensed.In aicu, in the head of the deceased patient, found a nasal cannula on the top frontal area and the prongs of the nasal cannula has a strand of burnt hair sucked into it, where the burnt smell was coming from.The o2 supply from the delivery meter where the cannula was attached was immediately turned off.No burnt wound was noted on the head upon inspection however noted 2 burnt markings/holes on the pillow case and plastic cover of the pillow.Pictures taken, nasal cannula and pillows with pillow case saved and contained in a plastic bag.Provider notified and assessed the event at bedside.1.O2 supply to the nasal cannula was turned off and the nc device was contained in a specimen plastic bag and labelled.2.Assessed head and back of the body, no burnt wound noted.3.Provider notified who came and assessed the event.4.The pillowcase and pillow were contained in a plastic bag.5.The event was documented.What was the original intended procedure? : no procedure.Patient had expired prior to the event occurring.
 
Event or Problem Description
Describe the event or problem: 50 minutes after pt.Expired, noted a burnt smell in the hallway in aicu across the second station, the staff checked at the nearby rooms where the burnt smell was sensed.In aicu, in the head of the deceased patient, found a nasal cannula on the top frontal area and the prongs of the nasal cannula has a strand of burnt hair sucked into it, where the burnt smell was coming from.The o2 supply from the delivery meter where the cannula was attached was immediately turned off.No burnt wound was noted on the head upon inspection however noted 2 burnt markings/holes on the pillowcase and plastic cover of the pillow.Pictures taken, nasal cannula and pillows with pillowcase saved and contained in a plastic bag.Provider notified and assessed the event at bedside.1.O2 supply to the nasal cannula was turned off and the nc device was contained in a specimen plastic bag and labelled.2.Assessed head and back of the body, no burnt wound noted.3.Provider notified who came and assessed the event.4.The pillowcase and pillow were contained in a plastic bag.5.The event was documented.What was the original intended procedure? no procedure.Patient had expired prior to the event occurring.
 
Additional Manufacturer Narrative
Reportable per medwatch report of burnt smell with cannula present and o2 flow.The patient was deceased 50 minutes prior to the event.Photos were sent to medwatch but not airlife.No photos or returned product.Complaint not confirmed.For both dates of product being made on lot 429387 (6/12 & 8/01) there were no nc's, the sampling plans passed and there is no inventory of product of lot 429387 left.In document rma-20017f, the causation of the odor was the burning of hair.Line r70 states "burns or inhalation of combustion fumes", which applies since the patient was unable to inhale, but would be if they were alive.This causation is stated "use of oxygen near an ignition source (surgical fire)".The ifu has specific instructions to indicate oxygen as a flammable material, oxygen being provided to the cannula at the facility.S=9, o=1, rpn=9, rc=1.Complaint not confirmed.However, likely root cause is an outside source of ignition.If the product were contaminated or defective in anyway it would still require ignition to cause burning.The dangers of this event are extreme, which is why this product is manufactured with flame resistant materials and the ifu has a warning based on oxygen/combustion.**udi related data quality updates only**.

Brand Name
ADULT SOFT TIP CANNULA WITH 7' 85 SHORE GREEN TUBING
Common Device Name
ADULT SOFT TIP CANNULA WITH 7' 85 SHORE GREEN TUBING
Manufacturer (Section D)
WESTMED LLC
5580 s nogales highway
tuscon AZ 85706
Manufacturer (Section G)
WESTMED LLC
5580 s nogales highway
tuscon AZ 85706
Manufacturer Contact
melissa brickley
2710 northridge dr nw suite a
grand rapids, MI 49544
6162598415
MDR Report Key18068630
Report Number2028807-2023-00030
Device Sequence Number12704963
Product Code CAT
UDI-Device Identifier00709078002960
UDI-Public(01)00709078002960(10)429387
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0556
Device Catalogue Number0556
Device Lot Number429387
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/06/2023
Supplement Date Received by Manufacturer10/06/2023
10/06/2023
Initial Report FDA Received Date11/03/2023
Supplement Report FDA Received Date12/22/2023
07/23/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age87 YR
Patient SexFemale
Patient Weight64 KG
Patient RaceWhite